Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 20, NWS Honolulu, HI

March 17, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 17, 2013, 3:47 PM HST for Hawaii County, Hawaii. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2013, 3:47 PM HST (01:47 UTC)
Expired
Mar 17, 2013, 11:53 PM HST
In force
8 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WWHW70 PHFO 180147
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
347 PM HST SUN MAR 17 2013

...WINDY CONDITIONS TO PERSIST ON THE BIG ISLAND SUMMITS THIS
EVENING...

.THE UPPER LEVEL TROUGH DRIVING THE WINDY CONDITIONS OVER THE
SUMMITS WILL PASS OVERHEAD DURING THE EVENING...CAUSING WINDS TO
DIMINISH OVERNIGHT.

HIZ028-181000-
/O.CAN.PHFO.HW.W.0004.000000T0000Z-130318T0400Z/
/O.NEW.PHFO.WI.Y.0020.130318T0147Z-130318T1000Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
347 PM HST SUN MAR 17 2013

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT HST TONIGHT. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* WINDS...SOUTHWEST 30 TO 45 MPH WITH LOCALIZED GUSTS TO 55 MPH.

* TIMING...GRADUALLY DIMINISHING AND DROPPING BELOW THE ADVISORY
  LEVEL BY MIDNIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
1 follow-up statement
706 
WWHW70 PHFO 180953
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1153 PM HST SUN MAR 17 2013


HIZ028-181100-
/O.CAN.PHFO.WI.Y.0020.000000T0000Z-130318T1000Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1153 PM HST SUN MAR 17 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS AT THE BIG ISLAND SUMMITS HAVE DECREASED BELOW ADVSIORY
THRESHOLD. THE WIND ADVISORY IS THEREFORE CANCELLED.

$$
POWELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 17, 10:00 AM HST, 5 hours 47 minutes earlier.

Area forecast discussion, Mar 17, 10:00 AM HST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN MAR 17 2013

.SYNOPSIS...
NORTHERLY WINDS WILL CONTINUE TO DELIVER LIGHT SHOWERS TO NORTHERN
SLOPES OF MOST ISLANDS TODAY...WITH LINGERING CLOUDS AND SHOWERS IN
STORE ON THE BIG ISLAND. LIGHT WINDS AND RATHER DRY CONDITIONS ARE
EXPECTED ON ALL ISLANDS MONDAY AND TUESDAY. HIGH WINDS AND WINTER
WEATHER WILL PERSIST ACROSS THE BIG ISLAND SUMMITS INTO THE
AFTERNOON...WITH IMPROVING WEATHER AND DECREASING WINDS EXPECTED
TONIGHT. DURING THE SECOND HALF OF THE WORK WEEK...WINDS WILL TURN
SOUTHERLY AS ANOTHER FRONT APPROACHES.

&&

.DISCUSSION...
THE ISLANDS WILL REMAIN UNDER A SLOWLY DECREASING POST FRONTAL
NORTHERLY FLOW THROUGH TONIGHT. THE FRONT EXTENDS FROM A LOW ABOUT
900 MILES NORTH OF HILO TO ABOUT 225 MILES SOUTHEAST OF THE BIG
ISLAND. MOST OF THE STATE WILL SEE MAINLY LIGHT SHOWERS OVER
NORTH-FACING SLOPES THROUGH THE DAY. WINDS WILL DECREASE TONIGHT...
ALLOWING LAND BREEZES TO SET UP. THERE WILL STILL BE LIGHT SHOWERS
OUT THERE FOR NORTHERN SLOPES...BUT WITH DEW POINTS IN THE 50/S...
EXPECT COOL OVERNIGHT LOW TEMPS TO DIP BELOW 60 DEGREES IN SOME
LOCATIONS.

SOME RESIDUAL LAYERED MOISTURE WILL REMAIN HUNG UP ON THE BIG ISLAND
TODAY...MAINTAINING HIGHER SHOWER CHANCES. THE UPPER LEVEL TROUGH
DRIVING THE FRONT WILL CONTINUE TO PRODUCE HURRICANE FORCE WINDS
OVER THE HIGH SUMMITS TODAY ALONG WITH LAYERED HIGH CLOUDS THAT WILL
PRODUCE DANGEROUS FREEZING FOG AND PERIODS OF SNOW. RANGERS REPORTED
SIGNIFICANT ICE ON THE SUMMIT ROAD BEGINNING AT 12600 FT...AND WITH
LAYERED CLOUDS EXPECTED TO PERSIST FOR THE NEXT FEW HOURS...WE
UPGRADED TO A WINTER STORM WARNING DUE TO THE THREAT OF ADDITIONAL
ICE ACCUMULATION. EXPECT CONDITIONS TO IMPROVE RAPIDLY LATER TODAY
AND TONIGHT. THE HIGH CLOUDS AND WINTER WEATHER SHOULD CLEAR DURING
THE AFTERNOON...AND WINDS WILL DROP AS THE UPPER TROUGH SLIDES OFF
TO THE EAST.

LIGHT AND VARIABLE WINDS AND RATHER DRY WEATHER WILL PREVAIL MONDAY
AND TUESDAY. A WEAK SURFACE HIGH WILL PASS JUST NORTH OF THE
STATE...CAUSING WINDS TO BE LIGHT. THE ATMOSPHERE WILL BE QUITE DRY
OVER THE SMALLER ISLANDS...THOUGH LINGERING MOISTURE MAY HANG ON
NEAR THE BIG ISLAND. OVERALL...EXPECT A RATHER DRY CONVECTIVE
PATTERN FEATURING DAYTIME CLOUD BUILD UPS AND LIGHT SHOWERS OVER
LAND WITH CLEARING AND COOL TEMPS AT NIGHT.

SOUTHERLY WINDS WILL DEVELOP WEDNESDAY OR THURSDAY AS THE SURFACE
RIDGE IS PUSHED SOUTHWARD BY A ADVANCING FRONT. WE MAY SEE SOME
PREFRONTAL SHOWERS MOVING UP FROM THE SOUTH DURING THIS TIME...WITH
MODELS SHOWING THE FRONT STALLING NEAR KAUAI ON FRIDAY.

&&

.MARINE...
NORTH-NORTHWEST SWELL WILL KEEP SEAS ABOVE THE SMALL CRAFT ADVISORY
THRESHOLD AROUND KAUAI...NORTHERN MAUI COUNTY...AND MOST OF OAHU
THROUGH THIS AFTERNOON. BUOYS SHOW THAT THE SWELL HAS PEAKED...SURF
WILL REMAIN ELEVATED ENOUGH TO PRODUCE ADVISORY LEVEL SURF ALONG
NORTH AND SOME WEST FACING SHORES FROM KAUAI TO MAUI INTO TONIGHT.

ANOTHER NORTHWEST SWELL IS EXPECTED THURSDAY...LIKELY PRODUCING
SURF IN EXCESS OF ADVISORY LEVELS THROUGH FRIDAY. SURF ALONG SOUTH
FACING SHORES WILL GET A SMALL BOOST STARTING WEDNESDAY.

&&

.AVIATION...
AIRMET SIERRA REMAINS UP FOR THE BIG ISLAND SLOPES DUE TO MT OBSC
AOA 050 DUE TO CLD/SHRA/BR/FG. EXPECT THESE CONDITIONS TO GRADUALLY
IMPROVE LATER TODAY OR TONIGHT.

AIRMET TANGO REMAINS UP FOR TURB BTN FL300-FL420 OVER THE ENTIRE
AREA. ALSO EXPECT MOD TO ISOL SEV TURB OVER AND IMT N AND E OF BIG
ISLAND SUMMITS BTN FL100-FL140. ALSO EXPECT SOME MOD TURB N AND E OF
MT HALEAKALA BTN FL080-110. WINDS ARE EXPECTED TO DECREASE LATER
TODAY THROUGH TONIGHT.

AIRMET ZULU REMAINS UP FOR LGT-MDT ICE INC AND PCPN LYR FROM
FL120-FL300 OVER THE BIG ISLAND. EXPECT THESE CONDITIONS TO
GRADUALLY IMPROVE OVERNIGHT.

VFR CONDITIONS PREVAIL AT THE TAF SITES THOUGH THERE COULD BE SOME
BRIEF MVFR CONDITIONS IN SHRA/BR MAINLY OVER THE BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 4 AM HST MONDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-
MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

HIGH WIND WARNING UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND
SUMMITS.

WINTER STORM WARNING UNTIL 6 PM HST THIS EVENING FOR BIG
ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY
WINDWARD WATERS.

&&

WROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:58 AM HSTWind AdvisoryHFOHawaii19 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.